Hail, Sherman
- When
- May 25, 2:50 PM MST
- Where
- Sherman County, 2.7 mi E of Kanorado
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.336, -101.980
A severe thunderstorm moved east across Northwest Kansas during the latter half of the afternoon and into the early evening. Meanwhile a second severe thunderstorm moved into Kansas along I-70 moving east-southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm moved east across Northwest Kansas during the latter half of the afternoon and into the early evening. Meanwhile a second severe thunderstorm moved into Kansas along I-70 moving east-southeast. This thunderstorm produced hail up to baseball size and wind gusts as high as 85 MPH. The largest hail fell in southeast Sherman county and was accompanied by 80 MPH wind gusts. The majority of the straight-line wind damage occurred in Logan and Gove counties. The most noteworthy damage included two Morton buildings blown down near Oakley, and an empty grain bin blown off its foundation near Morland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 1:55 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 255 PM MDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu May 25 2017 Latest upper air analysis shows a short wave trough moving onto the High Plains from the west. Water vapor imagery shows the short wave trough within a corridor of higher water vapor. At the surface a dry line was located east of the CO/KS border arcing northwest near I-70. To the north a cold front was sagging south into Northern CO. For the rest of the afternoon am expecting storm activity to increase over far Eastern Colorado as instability increases under the upper level short wave trough. Meanwhile the front will continue to move south which will increase the potential for tornadic development this afternoon. There continues to be a limited window for severe storms to develop ahead of the short wave trough due to most of the CAPE being capped off except for a narrow corridor ahead of the trough. Am expecting the storms to cluster later this afternoon as the main short wave trough responsible for the storm development moves in. Main threat will be large hail, with the potential for larger hail closer to 2 inches in diameter in KS where the CAPE and shear will be stronger, and damaging wind gusts due to the dry environment and high cloud bases. Early this evening the storm activity should be centered over the Tri-State Area. There could be some training storm activity along the weak cold front along the KS/NE border. Storms should begin to exit the forecast area around mid evening as the upper level short wave trough moves east of the area. However models are hinting at the possibility of elevated storms forming as minor ripples in the upper level flow move over the forecast area behind the storm activity. Am doubtful of this since the environment usually stabilizes behind a cluster of storms in the evening. The storm activity will push the weak front well south of the forecast area. Friday another more intense round of severe weather is expected to begin during the latter half of the afternoon as an upper level short wave trough approaches from the west. The weak front will return over the southwest/west quadrant of the forecast area. Along and south of the front CAPE will be highest and will begin to be uncapped during the latter half of the afternoon. Meanwhile the upper level short wave trough will move overhead which should initiate storm development. This short wave trough will not move very fast to the east, so there could be repeated storm development over the southwest/west part of the forecast area as a result. Deep layer shear will be stronger than today, 40-50 kts, favorable for stronger storms than today. With the upper level short wave trough moving fairly slowly and precipitable water values above normal, heavy rainfall will be much more likely than today. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu May 25 2017 Friday night-Saturday: Shortwave approaches the area in the late afternoon/early evening. Models are advertising a decent setup for the potential of severe weather and moderate rainfall through this period. 12Z NAM model soundings for KGLD have MUCAPE around 1700 J/kg, 0-6km shear near 55 kt, and rightward curving hodographs during the evening and overnight hours. Our CWA is currently shown in the Slight Risk area by the SPC and as of now, all modes of severe weather are possible. Also, PWAT values could be as high as 0.9-1.0 in. which may result in some decent rainfall amounts. Currently, forecast QPF amounts are between 0.5-1.0 inch across areas north of I-70. Rain chances wane through the day as high pressure builds into the area through Saturday night. Temperatures should be near normal Friday night with lows around 50 and below normal Saturday with highs in the mid 60s and lows in the mid to upper 40s. Sunday-Thursday: Upper level ridging dominates the weather pattern Sunday through Monday. Slight chance of rain and thunderstorms Tuesday with a better chance coming Wednesday. Temperatures warm each day with highs in the low 80s and lows in the mid 50s Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu May 25 2017 VFR conditions forecast for the TAFs. Main focus will be the timing of the storms this afternoon and this evening. Currently looks like there will be two rounds of storms. The first round will be isolated and likely form off the developing dry line over East Central Colorado. Not far behind that initial development will be the main round of storms that will be in a cluster as they move east across the forecast area. Large hail and damaging winds will be the threats with these storms. The activity will be east, or should be east of the TAF sites by 3z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 336 PM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 336 PM MDT Thu May 25 2017 /436 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail up to 3 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any storm reports through social media or by phone are very helpful. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 5 ENE CLARKVILLE 40.40N 102.54W
05/25/2017 E1.00 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.
&&
SMESpecial Weather Statement National Weather Service Goodland KS 246 PM MDT THU MAY 25 2017 COZ091-252100- Kit Carson County CO- 246 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 300 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Bethune and Vona. This includes Interstate 70 in Colorado between mile markers 413 and 430. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3921 10270 3939 10279 3955 10248 3930 10234 TIME...MOT...LOC 2046Z 245DEG 21KT 3934 10261 TL/DR
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT THU MAY 25 2017
COZ091-252115-
Kit Carson County CO-
259 PM MDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bethune, or 10 miles northeast of Stratton, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, Stratton and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 417 and 430.
Highway 385 between mile markers 190 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3957 10251 3957 10222 3935 10213 3923 10263
3945 10274
TIME...MOT...LOC 2059Z 245DEG 49KT 3940 10245
TL/DRSpecial Weather Statement National Weather Service Goodland KS 323 PM MDT THU MAY 25 2017 COZ091-252145- Kit Carson County CO- 323 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 345 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Burlington, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 428 and 450. Highway 385 between mile markers 186 and 202. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3928 10246 3948 10249 3954 10205 3928 10205 TIME...MOT...LOC 2123Z 266DEG 21KT 3937 10230 TL/DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 6 NE IDALIA 39.75N 102.21W
05/25/2017 E3.00 INCH YUMA CO STORM CHASER
WINDSHEILD SMASHED. ISOLATED STONES LARGER THAN
BASEBALLS.
&&
JLUNDQUISTThe Goodland radar (KGLD), 24 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
19 thunderstorm wind, 8 hail. Local standard time, as filed.
The hail was measured at .9 in diameter.
The hail ranged from nickel to ping-pong ball size.
A semi was blown over on I-70 near mile marker 25.
The hail occurred with estimated 80 MPH winds on CR 29, roughly .3 miles north of the county line.
The wind occurred with baseball size hail on CR 29, .3 miles north of the county line.
Many trees blown down and shingles blown off of roof in town.
Terrible straight-line winds broke many tree limbs. Estimated time of the report from radar.
About six power poles were blown down beginning at the CR Cedar Crest/CR 350 intersection and on south. Some of the poles were on the road.
An irrigation pivot was flipped over north of CR Ceder Crest between CR 380 and CR 390.
A 30 ft. tall spruce tree was uprooted by straight-line winds a half mile west of Highway 83 on CR Zest.
A Morton machinery building on CR 430 a half mile north of CR Zest was blown down from straight-line winds. Estimated time of the report from radar.
A metal machine shed was destroyed and a power pole was broken off from straight-line winds at mile marker 148 on Highway 83.
A metal machine shed was destroyed on CR 410 a half mile north of CR Broken Bow.
A metal shed was blown down along with a power pole. A number of trees were also blown down, including one that was 30 ft. tall halfway between CR Cedar Crest and CR Apache Acre on Highway 83.
Numerous large tree limbs of assorted sizes blown down and siding blown off a house in southwest Oakley.
A flag pole was snapped in half, two wind chimes were lost and a couple of trees were blown down.
Also occurred with estimated wind gusts up to 70 MPH.
The wind gusts occurred with nickel size hail.
There was enough hail falling for it to accumulate.
A power line was blown down in town.
An empty grain bin was blown off its foundation and into the middle of the road.
Wind gusts of 61-64 MPH occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700161, 700162, 700164, 700165, 700361, 700170, 700188, 700172, 700180, 700181, 700354, 700349, 700347, 700183, 700345, 700356, 700185, 700359, 700184, 700189, 700174, 700191, 700190, 700176, 700186, 700187, 700192.